Have been gluten free for months and now feel over medicated any advice appreciated

i went gluten free last nov, started having headaches in April, tsh was nearly suppressed and t4 was 21. Discussed with my dr and reduced from 150 to 125 Levo. Headaches have stopped but have tinnitus in ears, rushing pounding sound, my normal pulse is 50 bpm now over 60 , heart feels like it is racing, very tearful for no reason and trouble sleeping, but not tired. Do others think these are signs that I am still over medicated.I am scared to reduce again in case I go hypo. Was thinking of reducing to 125 and 100 on alternate days.

Last edited by

9 Replies

  • That sounds sensible to me, I know gluten free can reduce antibodies & so diminish the autoimmune attack, so maybe your thyroid is working better itself. You could always try it & if you get hypo symptoms, increase it again. Is there any chance you could get some blood tests done to see where your T3 & T4 are?

  • Going GF may have increased/improved the absorption of vits etc. which may improve your conversion of T4 into T3. Hence reducing the dose may just do the trick. Can understand your reluctance though. I agree with HarryE about having tests done to see where things are....

  • This happened to me when I eliminated Gluten. Another piece of the puzzle?

  • Your pulse is very low but perhaps this is normal for you. Everything else could indeed point to overmedication. I think it is very sensible to reduce on alternate days and see how you feel. If your gp is not forcing you to make a commitment just do it on your own and if you feel even worse you still have the option to return to your usual dose without anyone having altered your script.

    I have steadily needed a lower dose of meds regardless of my high antibodies and seemingly not related to being gf (I have been steadily gf for long periods of time and I have reverted to gluten and it seems to make no changes for me). Perhaps your thyroid is sputtering a bit.

    I hope you feel better soon. You should see a pretty quick difference if you reduce a little.

    Re the tinnitus, how is your b12? On doc's recommendation I started taking 7000 units (is it mcg?) per day and my ears improved dramatically.

  • Thanks all for your replies, dr does not want blood tests for another month, which I can understand. I am going to reduce as I said and see, Bt B12 was at 1000 a few months ago but I have noticed I have cracks at the side of my lips which is a sign that it is low again so will take some b12. Will let you know how I get on.

  • On one of the ThyroidSummit videos re gluten, it did say that you may need to reduce as the meds become more efficient (or words to that effect).

  • Cracks at the side of the mouth are B3 or B6,AFAIK not B12

  • Angular Cheilitis (fancy name for cracks at the sides of the mouth) can be caused by numerous things - including various B deficiencies - including B12.





  • Very interested to hear that you think being GF means you need less levo. I am also now on GF and lactose free diet, 3 months after I found I had very high TPO antibodies in December. My dose of levo is 100mcgm. I have been feeling a bit hyper, as in "over heating", but so far that seems to be my only symptom. Must get hubby to check my pulse these days. Have been through rather stressful times with a planning application for a new house! Maybe things will calm down/cool down a bit now!

You may also like...